27 Mar 2012
The above poster is correct when he says tart cherry is not high in Vitamin K. Vitamin K has a big effect on coumadin/warfarin but it is not the only factor that interferes with coumadin and INR's. Vitamin C can also affect coumadin and cherries are very high in Vitamin C and Vitamin C can potentiate the effects of coumadin making your INRs higher where Vitamin K counteracts coumadin and will lower your INR. The main thing with any substance is consistancy. You can consume Vitamin K containing foods but you must consume them consistantly. If you like dark green leafy veggies (high in Vit K) you can eat them but you must eat something with a similar amount of Vit K every day so maybe greens one day, a salad the next, spinach the next, and asparagus another day. This way your Dr can work your coumadin around the Vitamin K. If you suddenly stop those green veggies then your INR will shoot up like a rocket because the Vitamin K isnt there to counteract the effects of coumadin.
In the case of high Vitamin C, if you want to consume cherries be sure that you discuss it with your Dr so that he can monitor your INR more closely. You dont want to change your diet then wait a month before your next INR because it can change drastically within that time and you dont want to have your INR go so high that you bleed. Once you start with the cherries you must have around the same amount each day so that your Dr can adjust the coumadin around the effects. There are two great websites that discuss coumadin and the effects of foods and drugs and supplements on your INRs. The best one is coumadin.com but that site is being revamped so it is down right now but keep an eye out, it should be back up soon. There is another called INR.com. It is good too but doesnt have quite as much info as coumadin.com but you can read there and learn until coumadin.com is back up. I hope all of my info has made sense to you. If not, shoot me a question and I will answer.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Everything I have read states you may not take coumadin while you are pregnant, there are many risks. My question is what if I have to take coumadin ...
2 answers • 9 Feb 2010
I,m a 51 yr old female, On 2.5mgs of coumadin, it seems thatsince I've been back on coumadin i am having very heavy peroids, thank you!!
3 answers • 12 Apr 2010
Also, does tart cherry supplements react with blood pressure meds
0 answers • 11 Apr 2014